North Dakota, 2005

Flood in North Dakota, July 1 to 5, 2005

July 1 to 5, 2005 · NWS FGF · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 1, 9:13 AM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 1, 9:13 AM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1013 AM CDT FRI JUL 1 2005

.DISCUSSION...MINOR UPDATE THIS MORNING TO FRESHEN WORDING. FOG
NEVER MATERIALIZED SO I HAVE REMOVED MENTION FROM THE FORECAST AND
LOWER SKY COVER AS WE ARE GENERALLY CLEAR UNDER HIGH PRESSURE. A
WEAK SHORTWAVE WILL MOVE INTO ERN ND LATE THIS AFTERNOON...SO I KEPT
AN ISOLATED T-STORM MENTION ACROSS THE NORTHERN VALLEY FROM LATE
AFTERNOON ON.

----------------PREVIOUS DISCUSSION----------------

.DISCUSSION...
WATER VAPOR IMAGERY THIS MORNING SHOWS CONTINUED ACTIVE UPPER FLOW
PATTERN...WITH SHORTWAVE RIDGING OVER AREA. THIS RIDGING WILL BE
SHORT LIVED WITH SEVERAL SHORTWAVES AFFECTING SENSIBLE WEATHER
THROUGH THE WEEKEND. BAND OF MVFR CLOUDS IS EXITING FORECAST
AREA...AND NO FOG IS BEING REPORTED YET UNDER SFC HIGH...BUT EXPECT
AT LEAST SOME PATCHY FOG THROUGH THE MORNING HOURS WITH PLENTY OF
BOUNDARY LAYER MOISTURE AND LIGHT WINDS IN PLACE.

MODELS IN FAIR AGREEMENT AND NAM HAS A DECENT HANDLE ON CURRENT
FIELDS AND MAKES MOST SENSE IN FIRST 24 HOURS...WITH MORE AGGRESSIVE
GFS PREFERRED FOR SYSTEM SAT NIGHT INTO SUNDAY.

FOR TODAY...WARM ADVECTION AND RETURN FLOW WILL SPREAD FROM WEST TO
EAST. SHORTWAVE WILL TOP RIDGE AND PUSH INTO WESTERN AREAS THIS
AFTERNOON. ML CAPES INCREASE TO AROUND 1000 J/KG BY LATE
AFTERNOON...ALONG WITH SOME MID LEVEL WARM ADVECTION AND MOISTURE
CONVERGENCE. THIS COULD BE ENOUGH FOR SOME ISOLATED CONVECTION IN
WEST/NORTHERN AREAS BY LATE AFTERNOON. TEMPS WILL RISE INTO THE 70S
IN ALL AREAS...WITH SOME MID LEVEL WARM ADVECTION CLOUDS AROUND BY
AFTERNOON.

EXPECT A BROKEN LINE OF CONVECTION OR EVEN AN MCS TO DEVELOP TO THE
WEST OF THE REGION THIS EVENING...AS SW 850MB JET INCREASES TO
AROUND 35KT. INSTABILITY PARAMETERS INCREASE WITH SHOWALTERS TO
AROUND -3C...ALONG WITH PRECIPITABLE WATERS RISING OVER 1 INCH. WILL
HIT THUNDER CHANCES HARDEST IN THE NORTH CLOSER TO UPPER SUPPORT AND
BEST CONVERGENCE. OVERNIGHT LOWS WILL BE FAIRLY MILD WITH INCREASING
MOISTURE...GENERALLY IN THE LOW/MID 60S.

ON SATURDAY AND SUNDAY...EXPECT POTENTIALLY ACTIVE CONVECTIVE PERIOD
WITH POTENT SHORTWAVE/FRONT TO SWEEP THROUGH REGION BY SUNDAY
EVENING. CAP WILL TRY TO BUILD INTO REGION DURING THE DAY
SATURDAY...AND EXPECT A WARM DAY. CAP SHOULD WEAKEN BY LATE
AFTERNOON AS SFC TROUGH APPROACHES. ML CAPES WILL APPROACH 3000 J/KG
BY AFTERNOON ALONG WITH 0-6KM DEEP LAYERED SHEAR AROUND 35-40KT. CAP
WILL WEAKEN IN FAR WESTERN AREAS FIRST...AND EXPECT CONVECTIVE
DEVELOPMENT HERE BY LATE SAT AFTERNOON. LOW LEVEL JET INCREASES TO
AROUND 50KT SATURDAY NIGHT...AND EXPECT SEVERE MCS IF MODEL PROGS
ARE CORRECT. MCS SHOULD DEVELOP IN CENTRAL/WESTERN DAKOTAS SATURDAY
AFTERNOON/EVENING AND TRACK EAST THROUGH FORECAST AREA SAT NIGHT
INTO SUNDAY. WILL INCREASE THUNDER CHANCES TO LIKELY IN ALL AREAS
AFTER 06Z SUNDAY...AND MENTION HEAVY RAIN/HAIL AND HIGH WINDS
POSSIBLE. SPC HAS PLACED ENTIRE AREA IN SLIGHT RISK AND THIS IS
WARRANTED. IN ADDITION...PRECIPITABLE WATERS WILL RISE OVER 1.50
INCHES ONCE AGAIN...AND FLOODING ONCE AGAIN A CONCERN WITH SATURATED
GROUND AND ONGOING FLOODING ALREADY ACROSS PARTS OF THE REGION. WILL
THEREFORE CONTINUE WITH ESF AND FLOOD POTENTIAL WITH THIS SYSTEM.

WITH STRENGTH OF UPPER JET/INSTABILITY AND STRONG FRONT...THIS EVENT
FOR LATE SAT AFTERNOON THROUGH SUNDAY WILL NEED TO BE MONITORED
CLOSELY FOR SEVERE AND FLOOD THREAT.

BY THE FOURTH OF JULY...REGION SHOULD DRY OUT WITH THE REST OF THE
WEEK SHOULD STAY DRY.

&&
.AVIATION...
EXPECT VFR CONDITIONS TODAY...EXCEPT A FEW AREAS OF MVFR
VISIBILITIES THIS MORNING IN AREAS OF FOG. MVFR CEILINGS WILL
DEVELOP TONIGHT WITH THE THREAT OF CONVECTION MOVING FROM WEST TO
EAST ACROSS THE REGION.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...AREAL FLOOD WARNINGS FOR RANSOM...SARGENT...AND RICHLAND
COUNTIES UNTIL 19Z FRIDAY.
MN...AREAL FLOOD WARNING FOR WILKIN COUNTY UNTIL 19Z FRIDAY.

&&

KELLENBENZ/JCA
Hazardous weather outlook, Jul 1, 4:50 AM CST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
550 AM CDT FRI JUL 1 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-021035-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
550 AM CDT FRI JUL 1 2005

...SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON THROUGH SUNDAY
MORNING ACROSS EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL
MINNESOTA...

...FLOODING IS POSSIBLE FROM HEAVY RAIN SATURDAY AFTERNOON THROUGH
SUNDAY ACROSS EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL
MINNESOTA...

...AN AREAL FLOOD WARNING REMAINS IN EFFECT UNTIL 2 PM FOR
RANSOM...SARGENT...RICHLAND AND WILKIN COUNTIES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON ACROSS
NORTHEASTERN NORTH DAKOTA INTO EXTREME NORTHWEST MINNESOTA. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE. ADDITIONAL THUNDERSTORM
DEVELOPMENT IS POSSIBLE AFTER 8 PM ACROSS CENTRAL AND EASTERN NORTH
DAKOTA. THESE STORMS WILL MOVE INTO MINNESOTA AFTER MIDNIGHT. A FEW
OF THESE STORMS MAY PRODUCE LARGE HAIL OR DAMAGING WIND
GUSTS...ALTHOUGH THE SEVERE WEATHER THREAT TONIGHT SHOULD BE
ISOLATED. ANY STORMS WILL ALSO PRODUCE BRIEF HEAVY RAIN...WHICH MAY
AGGRAVATE ALREADY FLOODED AREAS AND SATURATED SOILS THROUGHOUT THE
REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SATURDAY AFTERNOON
THROUGH SUNDAY MORNING. THUNDERSTORMS ARE EXPECTED TO DEVELOP IN
CENTRAL NORTH DAKOTA SATURDAY AFTERNOON AROUND 3PM OR SHORTLY
THEREAFTER. STORMS WILL BECOME MORE NUMEROUS BY SATURDAY EVENING AS
THEY MOVE INTO EASTERN NORTH DAKOTA...THEN INTO MINNESOTA AROUND
MIDNIGHT. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WINDS...LARGE HAIL AND HEAVY RAIN. THE HEAVY RAIN MAY ALSO PRODUCE
FLOODING ON ALREADY SATURATED GROUND.

STORMS SHOULD MOVE EAST OF THE REGION BY SUNDAY NIGHT...AS MORE
TRANQUIL WEATHER MOVES INTO THE NORTHERN PLAINS FOR INDEPENDENCE DAY
THROUGH THE REST OF NEXT WEEK.

VERY WARM...MOIST AND UNSTABLE AIR WILL MOVE INTO THE REGION
SATURDAY AND SATURDAY NIGHT. THIS MAY SET THE STAGE FOR SEVERE
WEATHER...INCLUDING FLOODING SATURDAY NIGHT INTO SUNDAY. STAY TUNED TO
LATER FORECASTS ON THIS POTENTIALLY DANGEROUS SEVERE WEATHER EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY AFTERNOON THROUGH SUNDAY.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS USING LOWER CASE

KELLENBENZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Pembina

When
July 1, 1:00 PM CST to July 5, 4:00 PM CST
Where
Pembina forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.768, -97.552 (the zone’s center; the record gives no point)

The Pembina River at Neche rose above its moderate flood stage of 19 feet around 2 pm CDT on July 1st. The river crested around 21.2 feet around 7 pm CDT on July 2nd. The Pembina River then fell back below its moderate flood stage around 5 pm CDT on July 5th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468017.